Kansas, 2020

Damaging Winds in Kansas, June 26 to 27, 2020

June 26 to 27, 2020 · NWS GLD · 5 events in 3 counties and zones

A line of thunderstorms that developed in eastern Colorado moved across the border into northwestern Kansas and continued to move east into the overnight hours of June 26th. Thunderstorms contained wind gusts up to an estimated 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms that developed in eastern Colorado moved across the border into northwestern Kansas and continued to move east into the overnight hours of June 26th. Thunderstorms contained wind gusts up to an estimated 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 6:15 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 26, 6:15 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
715 PM MDT Fri Jun 26 2020

.UPDATE...
Issued at 712 PM MDT Fri Jun 26 2020

A Severe Thunderstorm Watch has been issued for our Southwestern
Nebraska and Northwestern Kansas counties. The watch will be in
effect through 3 a.m. MDT. Gusty winds, blowing dust resulting in
reduced visibility, hail to quarter size, and locally heavy
rainfall will be possible with any storms. A Severe Thunderstorm
Watch remains in effect for Yuma, Kit Carson, and Cheyenne
counties in Colorado until 9 p.m. MDT.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 126 PM MDT Fri Jun 26 2020

As of 2 pm CDT...1 pm MDT...skies across the Tri-State Region are
clear. Temperatures are in the low to upper 80s with winds generally
from the north to northeast at 5-15 mph, occasionally gusting to 25
mph. At the surface, a cold front passed through this morning. The
cold front is currently located roughly from Phillipsburg, Kansas to
Syracuse, KS or so but has become quite diffuse and hard to pinpoint
the location. A surface trough/axis of low pressure is also located
across western Kansas and into eastern Colorado. A shortwave
trough...albeit weak...is moving across Utah and Colorado right now.
Latest radar and satellite trends indicate storms developing over
the Rockies, particularly the Front Range in the NWS Boulder
forecast area. These are the storms are expected to eventually move
through the NWS Goodland area. Severe Thunderstorm Watch 306 has
now been issued for all counties across eastern Colorado through 9
pm MDT tonight.

For this afternoon, anticipating quiet weather for the most part.
Current mesoanalysis indicates instability is building across the
area. However, there is a large amount of MLCIN...up to -100 to -150
J/kg of CIN...that will limit any convective activity until later.

For this evening, this is when we are expecting storms to progress
across the forecast area. Storms forming along the Rockies will
eventually start forming a common cold pool, leading to formation of
a larger complex or two. It is these complexes that we need to worry
about. Environment is favorable for severe storms. First,
instability consists of SBCape of 1000-2000 J/kg, 850-500 mb lapse
rates of 8 C/km, and DCape of 1000-1500 J/kg. Shear is also
favorable for severe weather with 0-6 km effective bulk shear
projected to be around 35-45 kts and 0-3 km SRH of 100-150 m2/s2.
The amount of instability and shear will allow for storms to be
severe as they move in from the west. Due to the nature of the
storms as they move in (a complex), anticipate wind gusts to 70 mph
and blowing dust to be the primary threats with these storms. Storms
may also be capable of smaller hail (quarter size or less), brief
heavy downpours, and frequent cloud to ground lightning.

Storms are expected to begin moving into eastern Colorado between 4-
6 pm MDT, crossing into Kansas between 6-8 pm MDT, and exiting into
north central kansas by 2 am MDT. There may be some other storms
that form over northwest Kansas ahead of the main complex. These
elevated storms could form around midnight MDT and would be capable
of hail to the size quarters and heavy rainfall. Am not anticipating
a flash flood threat to develop as a result of the storms moving at
a higher pace, but any areas that observe repeated rounds of rain
could see a few instances of high water in ditches.

For Saturday, the main focus is once again on potential storms. The
setup is almost identical to today's forecast...storms should form
along the Rockies and gradually spread east, forming into a larger
complex along the way. Severe weather indices may actually be
slightly better for Saturday with SBCape of 1750-2250 J/kg, 850-500
mb lapse rates of 8-8.5 C/km, 0-6 km effective bulk shear of 30-40
kts, and 0-3 km helicity 100-200 m2/s2. The main threats will once
again be damaging winds, with secondary threats of blowing dust,
large hail, and heavy downpours. It will also be interesting to see
how Friday's storms will impact the environment for Saturday's
storms, so there is a little uncertainty on how all of this will
play out. Regardless, all need to keep a close watch on the weather
for Friday and Saturday as multiple rounds of storms are possible
during the evening hours.

.LONG TERM...(Sunday through Friday)
Issued at 226 PM MDT Fri Jun 26 2020

For the extended period, the models start out showing an upper air
ridge over the local area on Sunday. Models also show an upper
level low traveling in from Pacific Northwest U.S. while another
upper level low starts to travel down into the Northeastern U.S on
Sunday. This setup causes an upper air ridge to reside over the
Plains between two upper air troughs on Sunday and Monday. On
Tuesday, models show the front side of western upper air trough to
move over CO then advancing over the Tri-State area late Tuesday
into Wednesday. The trough lifts to the north on Thursday while an
upper air high develops over western TX. An upper air shortwave
trough also passes over the Tri-State area late Thursday into
Friday. The aforementioned upper air high gradually moves
northward going into Friday.

At the surface, dry conditions are expected throughout the CWA at
the beginning of the week. However, isolated showers and
thunderstorms cannot be ruled entirely at this time Sunday and
Monday. Showers and thunderstorms chances return Tuesday evening and
these chances increase on Wednesday across the CWA as a cold front
moves through the area. Thursday and Friday also show chances for
showers and thunderstorms associated with the upper air shortwave
trough coming through the area. There is a possibility for
elevated fire weather for the western counties of the CWA for
Sunday through Tuesday as forecasted RH values begin to drop
Sunday below 20%, but current models show wind gust speeds
expected below the 25 mph threshold at this time.

Sunday and Monday should see a return of highs reaching the upper
90s across the CWA with some parts hitting possibly 100 degrees.
Middle 90s are the expected Tuesday's high temps. Wednesday and
Thursday's high temps for the CWA will return to the upper 80s and
lower 90s as precipitation cools the area. High temps for Friday
across the CWA are expected to be in the lower 90s. Overnight low
temps for the CWA are expected to range between the middle 50s and
the upper 60s over the forecast period with the eastern counties
of the CWA possibly reaching lower 70s on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 528 PM MDT Fri Jun 26 2020

VFR conditions are expected to prevail at KGLD terminal through much
of the forecast period.  A few strong to severe storms will be
possible in the vicinity of the terminal this evening.  Any storms
that move through will have the potential to produce locally heavy
rain, hail, gusty winds, and blowing dust.  Visibilities may be
reduced for a time due to blowing dust and heavy rain.  Due to
confidence in coverage of storms, have opted to maintain a tempo
group at this time for storms.  As storms move through the region,
winds are expected to shift to the west.  Winds will become
northwesterly around 05Z at 8kts, continuing to transition to the
north-northeast after midnight.

At KMCK terminal, VFR conditions are expected to persist through
much of the forecast period. Showers and thunderstorms will be
possible in the vicinity of the terminal around 03Z and into the
evening. Any storms that develop will have the potential to produce
heavy rain, gusty winds, blowing dust, and hail.  Confidence in
overall coverage at KMCK is a little less certain, so made mention
of vicinity storms.  Storm chances will diminish around 09Z.  As
storms move out, stratus may develop which could result in lowered
ceilings.  Brought down ceilings a little around 09Z but kept at VFR
for now due to uncertainty.  Winds will become light and variable
through the overnight hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...RRH
LONG TERM...MRC
AVIATION...AW
Hazardous weather outlook, Jun 26, 6:12 PM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
712 PM MDT Fri Jun 26 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
712 PM MDT Fri Jun 26 2020 /812 PM CDT Fri Jun 26 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Storms are ongoing in Eastern Colorado and Southwest Nebraska this
evening. These storms will continue to move from west to east over
the next several hours. A Severe Thunderstorm Watch remains in effect
until 9 PM MDT for Yuma, Kit Carson, and Cheyenne counties in
Colorado. A Severe Thunderstorm Watch remains in effect for
Southwestern Nebraska and Northwestern Kansas until 3 AM MDT. The
main threat with any storms will be wind gusts to 70 MPH, reduced
visibility due to blowing dust, hail up to quarters in diameter, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

On Saturday, another round of strong to possibly severe
thunderstorms will move into the Tri-State Area from the west
between 4 and 6 PM MDT. Hail up to quarter size and wind gusts
around 70 MPH will be the main threats.

Elevated to near critical fire weather conditions are expected
Sunday, Monday, and Tuesday afternoons across East Central Colorado
into parts of West Central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any reports of hail,
wind gusts, blowing dust, reduced visibility, or wind damage are
appreciated.

In the hours before

Local storm report, Jun 26, 7:07 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 WSW BEECHER ISLAND    39.86N 102.18W
06/26/2020  E1.75 INCH       YUMA               CO   PUBLIC

            CALLER REPORTED HAIL FROM PEA TO GOLF BALL.
            TIME ESTIMATED BY RADAR AND CALLER.

&&

KMK
Local storm report, Jun 26, 7:22 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 SW IDALIA             39.64N 102.40W
06/26/2020  E50 MPH          YUMA               CO   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS ALSO REPORTED TREES
            SWAYING WITHOUT BRANCHES BREAKING.

&&

KMK
Special weather statement, Jun 26, 7:37 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Fri Jun 26 2020

NEZ079-270330-
Dundy NE-
837 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUNDY COUNTY UNTIL
930 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Champion, or 14 miles southwest of Imperial, moving
east at 25 mph.

Penny size hail and wind gusts up to 55 mph are possible with this
storm.

This storm will remain over mainly rural areas of northeastern Dundy
County.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern Nebraska.

LAT...LON 4020 10133 4020 10186 4035 10186 4035 10132
TIME...MOT...LOC 0237Z 268DEG 22KT 4033 10177

Vincent
Local storm report, Jun 26, 7:58 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 E IDALIA              39.70N 102.25W
06/26/2020  E50 MPH          YUMA               CO   STORM CHASER

            STORM CHASER ESTIMATED 50 MPH GUST WITH A
            FEW SMALL TREE BRANCHES DOWN.

&&

KMK
Local storm report, Jun 26, 8:00 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/26/2020  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

KMK
Local storm report, Jun 26, 8:03 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     13 NNW RULETON          39.52N 101.93W
06/26/2020  M57 MPH          SHERMAN            KS   MESONET

            MESONET STATION FW1147 16 NW GOODLAND.

&&

KMK

The radar

The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 26, 8:06 PM MST
Where
Sherman County, 0.87 mi SE of Goodland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.360, -101.690

KGLD ASOS reported a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Wallace

When
June 26, 8:40 PM MST
Where
Wallace County, 4.25 mi NE of Sharon Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.920, -101.670

Mesonet station K5WLC reported a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Graham

When
June 27, 12:20 AM CST
Where
Graham County, 11.45 mi E of St Peter
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.180, -99.866

Pictures received of 4 power poles snapped or blown down due to strong thunderstorm winds. Time is radar estimated and speed is estimated by storm damage.

Thunderstorm Wind, Graham

When
June 27, 12:36 AM CST
Where
Graham County, 0.69 mi S of (Hlc)hill City Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.830

KHLC ASOS reported 64 mph thunderstorm wind gust.

Thunderstorm Wind, Graham

When
June 27, 12:54 AM CST
Where
Graham County, 3.49 mi WNW of Nicodemus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.420, -99.680

Mesonet station KKSBOGUE1 reported a 73 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901353, 901354, 901358, 901355, 901356.